Oral contraceptives typically have little impact on libido
(HealthDay) -- For most women, oral contraceptives do not affect libido, but health care providers should be aware that some women may experience negative effects on sexual function, according to a study published online July 12 in The Journal of Sexual Medicine.
Lara J. Burrows, M.D., from Georgetown University in Washington D.C., and colleagues searched and reviewed the literature to investigate the effects of hormonal contraceptives on sexual function in women.
The researchers found that, while side effects such as breast tenderness and weight gain are well documented, sexual side effects are not as well studied. The majority of the literature pertains to combined oral contraceptives. In the literature, mixed effects on libido are reported, with a small percentage of women experiencing an increase or a decrease, and the majority being unaffected. But, for the individual woman who is negatively affected this can have substantial impact on her quality of life and sexuality.
"Health care providers must be aware that hormonal contraceptives can have negative effects on female sexuality so they may counsel and care for their patients appropriately," Burrows and colleagues conclude.
Full Text (subscription or payment may be required)
Copyright © 2012 HealthDay. All rights reserved.